Skip Navigation
Skip to contents

JYMS : Journal of Yeungnam Medical Science

Indexed in: ESCI, Scopus, PubMed,
PubMed Central, CAS, DOAJ, KCI
FREE article processing charge
OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Yeungnam Med Sci > Volume 34(1); 2017 > Article
Case Report Insulin autoimmune syndrome associated with alpha-lipoic acid in a young woman with no concomitant disease
Sang Bae Lee, Min Young Lee, Ji Hong You, Seong Han Kim, Ji Sun Nam
Journal of Yeungnam Medical Science 2017;34(1):115-118
DOI: https://doi.org/10.12701/yujm.2017.34.1.115
Published online: June 30, 2017
Department of Internal Medicine, Gangnam Severance Hospital, Yonsei University College of Medicine, Seoul, Korea. JISUNN@yuhs.ac
  • 2,148 Views
  • 21 Download
  • 0 Crossref
  • 0 Scopus

Insulin autoimmune syndrome (IAS) is characterized by spontaneous hypoglycemia, extremely high serum insulin levels, and high titers of autoantibodies against endogenous insulin, in the absence of exogenous insulin injection. IAS often occurs following exposure to sulfhydryl-containing drugs, including alpha-lipoic acid (ALA). A 30-year-old woman without diabetes visited our outpatient clinic with recurrent hypoglycemia. She had been taken ALA for weight reduction since 3 weeks ago. Further hypoglycemia work up revealed very high insulin levels, C-Peptide levels and positive insulin antibodies. And conventional imaging examinations were negative for insulinoma or other pancreatic tumors. Finally, the diagnosis of Insulin autoimmune syndrome (IAS) was made. Following the cessation of ALA, hypoglycemia improved, with no medication, and the patient experienced no further hypoglycemic attacks over the next month. The use of ALA as a nutritional supplement is increasing. We report a case of IAS associated with ALA in a non-diabetic patient.

Related articles

JYMS : Journal of Yeungnam Medical Science